Alert archive / Vermont / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 10, 2008, 3:26 PM EDT for Addison County, Chittenden County, Vermont; Clinton County, Essex County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2008, 3:26 PM EDT (19:26 UTC)
- Expired
- Aug 10, 2008, 4:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT
The radar
The Burlington radar (KCXX), 28 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 10, 2:55 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
255 PM EDT SUN AUG 10 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY TODAY
INTO EARLY TUESDAY...BRINGING ANOTHER ROUND OF PRECIPITATION TO
THE REGION. AN AREA OF HIGH PRESSURE MOVES OVER THE REGION BY
MIDWEEK...WITH YET ANOTHER CHANCE FOR PRECIPITATION INTO NEXT
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1102 AM EDT SUNDAY...PREVIOUS FORECAST IN GOOD SHAPE.
HOWEVER...WILL UPDATE THE ZONE FORECAST TO REMOVE REFERENCES TO
THIS MORNING AND TO MIDDAY. SATELLITE LOOP SHOWING CLOSED UPPER
LOW OVER SOUTHEAST ONTARIO JUST EAST OF LAKE HURON AT THIS TIME.
THIS CLOSED UPPER LOW WILL MOVE SLOWLY SOUTHEAST THROUGH MONDAY.
COMPOSITE RADAR LOOP SHOWING SOME SCATTERED LIGHT RAIN SHOWERS
ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY AT THIS
TIME...WITH THUNDERSTORMS FURTHER SOUTH FROM THE MOHAWK VALLEY OF
NEW YORK TO NORTHEAST PENNSYLVANIA. VISIBLE SATELLITE LOOP SHOW
CUMULUS CLOUDS DEVELOPING ALONG THE WESTERN SLOPES OF THE GREEN
MOUNTAINS AT THIS TIME. EXPECTING SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS VERMONT THIS AFTERNOON AS ATMOSPHERE
DESTABILIZES...WITH LOCALLY HEAVY RAINFALL POSSIBLE...ALONG WITH
POSSIBLE HAIL AND GUSTY WINDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AS OF 429 AM EDT SUNDAY...MON MORNING SFC SYSTEM CONTINUES TO
PUSH SLOWLY OVER SOUTHERN NEW ENG. THIS WILL SHIFT CORE OF
REMAINING HEAVIEST RW ACTIVITY TO E AND S VT W/ SE WINDS AS MAIN
FLOW. PRECIP TAPERS OFF FROM W TO E BY MON NGT...WITH LINGERING
RW ACROSS E VT AS LOW LIFTS N AND E INTO CANADIAN MARITIMES.
EXPECTING SOME LIMITED CLRING OVER N NY AS SFC RIDGE EDGES INTO
THE AREA.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 250 PM EDT SUNDAY...BROAD UPPER LOW WILL BE LOCATED OVER
SOUTHERN QUEBEC WEDNESDAY...AND MAKE ITS WAY SLOWLY EAST THROUGH
THURSDAY. SERIES OF SHORTWAVES WILL ROTATE AROUND THE LOW DURING
THIS PERIOD...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION. BEST CHANCE FOR SHOWERS AND STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY...DUE INSTABILITY FROM
DAYTIME HEATING. CHANCES FOR SHOWERS WILL DECREASE ON FRIDAY AS
UPPER LOW GRADUALLY MAKES ITS WAY INTO EASTERN CANADA AND WEAK
AREA OF HIGH PRESSURE BUILDS INTO THE AREA FOR LATER FRIDAY
THROUGH SATURDAY. DEEP TROUGH OVER THE CENTRAL U.S. ON SATURDAY
WILL LIFT NORTHEASTWARD SATURDAY NIGHT THROUGH SUNDAY...BRINGING
BACK A CHANCE OF SHOWERS TO THE FORECAST AREA. TEMPS WITHIN A FEW
DEGREES OF SEASONAL NORMS DURING THE PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE MOVING INTO THE FORECAST AREA AT THIS TIME AND WILL AFFECT
THE REGION THROUGH THIS AFTERNOON AND INTO THIS EVENING. MORE
ORGANIZED SHOWERS AND STORMS ARE EXPECTED BETWEEN 18Z AND 02Z AS
THE ATMOSPHERE BECOMES MORE UNSTABLE AND AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SLOWLY ACROSS THE SOUTHERN TIER OF NEW
YORK. EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS IN THE 20 TO 40
KNOT RANGE...AND SMALL HAIL WITH ANY OF THE STORMS DURING THIS
TIME PERIOD. THIS WILL RESULT IN IFR CONDITIONS IN THE VICINITY
OF THE STORMS. OTHERWISE AFTER 02Z EXPECT SOME LINGERING RAIN
SHOWERS AND MVFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD.
18Z MONDAY THROUGH THURSDAY...UPPER LEVEL LOW WILL BE SLOW TO
DEPART WITH THE THREAT OF RAIN LASTING THROUGH TUESDAY. EXPECT
MVFR/IFR CONDITIONS AT TIMES MONDAY THROUGH TUESDAY IN SHOWERS
AND SCATTERED THUNDERSTORMS. BETTER CONDITIONS ON WED/THURS AS
LOW PRESSURE DEPARTS. UPPER LEVEL TROUGH LINGERS OVER THE AREA
HOWEVER...WITH JUST A FEW ISOLD RAIN SHOWERS POSSIBLE OVER THE
HIGHER TERRAIN...BUT WILL NOT BE A MAJOR IMPACT TO AVIATION
OPERATIONS.
&&
.HYDROLOGY...
AS OF 429 AM EDT SUNDAY...A POTENT UPPER LEVEL LOW PRESSURE
SYSTEM...CURRENTLY OVER WESTERN NEW YORK THIS MORNING...WILL MOVE
SLOWLY EAST AND SOUTHEAST THROUGH MONDAY. AREA GETS INTO THE UPPER
DIFFLUENCE ON THE NORTHEAST SIDE OF THE UPPER LOW AND THIS WILL
INCREASE DYNAMIC SUPPORT OVER THE AREA. THIS WILL HAPPEN AS THE
ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND FROM MIDDAY
ONWARD...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. THE STORMS WILL
BE SLOW MOVING...ESPECIALLY TOWARD THE EAST...BUT INDIVIDUAL CELLS
WILL BE MOVING FROM SOUTH TO NORTH. WITH PRECIPITABLE WATER VALUES
AROUND 1.3 INCHES...THE SLOW MOVEMENT OF STORMS...AND POSSIBLE
TRAINING OF ECHOES...THE THREAT FOR FLASH FLOODING WILL EXIST AS 1
TO 3 INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. THE
SATURATED SOIL CONDITIONS ACROSS THE AREA CANNOT HANDLE
PRECIPITATION OF THIS MAGNITUDE IN A SHORT PERIOD OF TIME.
THESE AMOUNTS WOULD EXCEED FLASH FLOOD GUIDANCE VALUES FOR THIS
AFTERNOON AND TONIGHT. MORE RAIN IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND WHILE IT MAY NOT BE AS CONVECTIVE AS THE EVENT FOR
TODAY...THE LONGER DURATION OF PRECIPITATION COULD COMPLICATE THE
SITUATION. THUS THE FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS
AFTERNOON THROUGH MONDAY EVENING.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR VTZ001>012-
016>019.
NY...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ028-031-034-
035.
&&
SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...RJS
AVIATION...JAN
HYDROLOGY...EVENSONHazardous weather outlook, Aug 10, 4:14 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 414 AM EDT SUN AUG 10 2008 NYZ028-031-034-035-VTZ001>012-016>019-110815- EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 414 AM EDT SUN AUG 10 2008 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NYZ026-027-029-030-087-110815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 414 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA WITH LOCALIZED RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 12:38 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1238 PM EDT SUN AUG 10 2008 VTZ008>012-018-019-101730- WASHINGTON-ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND- INCLUDING...BRANDON...DANBY AND RUTLAND 1238 PM EDT SUN AUG 10 2008 AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN RUTLAND AND EASTERN ADDISON COUNTIES IN SOUTH CENTRAL VERMONT. THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTH AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WGH
Special weather statement, Aug 10, 2:02 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 202 PM EDT SUN AUG 10 2008 VTZ011-012-019-101900- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- INCLUDING...DANBY AND RUTLAND 202 PM EDT SUN AUG 10 2008 AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHEAST OF MT. TABOR...MOVING NORTH AT 14 MPH. THE THUNDERSTORM WILL BE NEAR SOUTH WALLINGFORD BY 230 PM...NEAR BELMONT BY 240 PM...NEAR CUTTINGSVILLE...MT. HOLLY BY 250 PM AND NEAR SHREWSBURY BY 300 PM. HALF AN INCH HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS THUNDERSTORM. IN ADDITION TO HAIL VERY HEAVY RAIN...WITH RAIN RATES OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE. MOTORISTS USE CAUTION DUE TO PONDING OF WATER ON ROADWAYS. DD
Local storm report, Aug 10, 2:42 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL BRISTOL 44.14N 73.08W
08/10/2008 E0.88 INCH ADDISON VT PUBLIC
&&
GERALDMThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:52 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 53 min |
| Aug 10, 2:21 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 54 min |
| Aug 10, 2:56 PM EDT | Flash Flood Warning | BTV | Addison, Rutland, Windsor | 3 hr |
| Aug 10, 5:09 PM EDT | Areal Flood Advisory | BTV | Washington | 102 min |
| Aug 10, 6:03 PM EDT | Areal Flood Advisory | BTV | Orleans | 75 min |
| Aug 10, 2:01 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 59 min |
| Aug 10, 2:12 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 63 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2008Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.